liberated syndication

Emergency Medical Minute

Podcast #318: Nystagmus

Emergency Medical Minute
Released on Apr 13, 2018

Author: Erik Verzemnieks, M.D. 


Educational Pearls:

●  Common causes of nystagmus: Congenital disorders, CNS diseases (MS, CVA), Intoxication

●  Drugs associated (ETOH, Ketamine, PCP, SSRI, MDMA, Lithium, Phenytoin, Barbiturates)

●  If a patient has nystagmus and is intoxicated, consider other drugs and etiologies as potential sources

References:
Alpert JN. (1978). Downbeat nystagmus due to anticonvulsant toxicity. ​Annals of

Neurology.​ 4(5):471-3.
Rosenberg, ML. (1987) Reversible downbeat nystagmus secondary to excessive

alcohol intake. ​Journal of Clinical Neuroophthalmology​. 7(1):23-5.

Weiner AL, Vieira L, McKay CA, Bayer MJ. (2000). Ketamine abusers presenting to the emergency department: a case series. ​Journal of Emergency Medicine.​ 18(4):447-51.

Loading...